You might not be aware that there are consequences connected to aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.
Many common pain relievers, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering using them. Amazingly, younger men may be at higher risk.
Pain Relievers And Hearing Loss – What The Research Says
Prestigious universities, like Vanderbilt, Harvard, and Brigham Young, conducted a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.
Because the questionnaire was so diverse, researchers were unsure of what they would discover. After analyzing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.
They also came to a more shocking realization. Men who are under the age of 50 who frequently use acetaminophen were almost twice as likely to have loss of hearing. Individuals who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing lasting hearing loss.
Another unexpected thing that was discovered was that high doses taken once in a while were not as harmful for your hearing as low doses taken regularly.
It’s important to mention this correlation, but it doesn’t definitively demonstrate whether the pain relievers in fact were the cause of the hearing loss. More studies are needed to prove causation. But these discoveries are persuasive enough that we should reconsider how we’re using pain relievers.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers could cause hearing loss which scientists have come up with.
When you experience pain, your nerves convey this feeling to the brain. Over-the-counter pain relievers work by limiting the flow of blood to specific nerves. You then feel less pain as the normal pain signals are blocked.
There might also be a reduction of blood flow to the inner ear according to researchers. Lowered blood flow means less nutrients and oxygen. When the flow is decreased for extended periods of time, cells end up malnourished and die.
Also, there’s a specific protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, could block this.
Is There Anything That Can be Done?
The most significant revelation was that men under 50 were the most likely to be affected. This is a solemn reminder that hearing impairment can manifest at any age. But as you get older, if you take the right steps you will have a better chance of protecting your hearing.
While it’s significant to note that taking these pain relievers can have some adverse consequences, that doesn’t mean you need to completely stop using them. Take pain relievers as prescribed and decrease how often you use them if possible.
If you can find alternative solutions you should consider them as a first possibility. It would also be a good idea to increase the Omega-3 fat in your diet and decrease foods that cause inflammation. These methods have been shown to naturally reduce inflammation and pain while enhancing blood flow.
And finally, schedule an appointment with us for a hearing examination. Don’t forget, hearing exams are for people of all ages. The best time to start speaking with us about avoiding additional hearing loss is when you under 50.